Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Defibrillator inserted after having a heart attack. Taking metoprolol and diovan. Noticed red spots on back. How serious is it?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 291 Questions
Hello, My husband, 71, had a cardiac arrest a week ago. He got a pacemaker and a defibrillator inserted. He has been taking metoprolol 25 mg twice a day and diovan 80 mg once a day since his release on Friday, Nov. 1. Today before bedtime, I noticed his back and his sides and front are covered with little red spots/dots. He does not want to go to emergency. What should we do? How serious is this? Is it a reaction and if so, why so late in manifesting itself? Thank you.
Posted Sun, 24 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Hari Om Chandrakar 1 hour later
Brief Answer: Rashes indicates allergc reaction. Detailed Answer: Hi, I had gone through your query and understand your concerns about sudden abrupt eruption of rashes in your husbands back and arms, who had just been operated to insert pacemaker and defibrillator. I see similar cases amongst people who visit my clinic, in day-today basis, which are mostly precipitated due to some drug allergy or due to some external allergens like dust, pollen grains or something new soap or deodorant etc. There must be some allergic component in the environment, and you have to search for it. Important point to note is if there is presence of any other complains like difficulty in breathing, swelling over body, breathlessness, broncho-constriction etc which point towards severe acute allergic reaction, it requires prompt steroid therapy and admission in emergency dept. If there is just presence of rashes with no other problems you can wait till morning. Be vigilant to check for above complains, and you are also advised to have a follow-up to your cardiologist regarding this complain. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Regards Dr Hari Om Chandrakar
Above answer was peer-reviewed by
Follow-up: Defibrillator inserted after having a heart attack. Taking metoprolol and diovan. Noticed red spots on back. How serious is it? 10 hours later
Thank you kindly. Should he continue to take his medications until he sees the doctor? Is there any real concern that the meds are the cause of the reaction? Continues to be itchy. Should I apply anything for the itchiness Even though the rash is there?
Answered by Dr. Hari Om Chandrakar 1 hour later
Brief Answer: yeah sure you can continue Detailed Answer: Thanks for follow up query.. As I had told earlier, as per my knowledge, the red lesions are not due to the drugs, as it would have been present since first dose. But there are certain rare conditions in which there is delayed type of allergic reaction(drug eruptions) which will require change of medications which should be done with prior consult from your treating cardiologist. You are advised to apply some local anti itch cream if there is severe uncontrolled itch.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor